Heavy Snow, Burnett
- When
- February 2, 1:00 PM CST to February 3, 6:00 AM CST
- Where
- Burnett forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.863, -92.368 (the zone’s center; the record gives no point)
An area of low pressure moved across Iowa and southern Wisconsin. After the low moved east of the area the snow transitioned to lake effect snow.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved across Iowa and southern Wisconsin. After the low moved east of the area the snow transitioned to lake effect snow.
There was a band of about 6 to 10 inches of the low-induced snow that fell from the Twin Cities to the Rice Lake, Hayward, and Hurley areas. Additional lake enhancement and post-storm lake effect snow showers resulted in total snowfall in excess of one foot across northern Iron County. Specific snowfall totals across northwest Wisconsin included 16.6 in Gile and 11.0 near Saxon (both in Iron County), 12.0 near Butternut and 8.7 in Ashland (both in Ashland County), 10.0 several miles south of Butternut and 8.0 in Park Falls (both in Price County), 9.0 near Sarona and 8.0 in Springbrook (both in Washburn County), 8.0 in Stone Lake (Sawyer County), and 7.0 in Siren (Burnett County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 2, 12:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1210 PM CST TUE FEB 2 2016
.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 418 AM CST TUE FEB 2 2016
THE FOCUS REMAINS ON THE APPROACHING WINTER STORM SYSTEM AND ITS
EFFECTS TO THE NORTHLAND. IN GENERAL...THE 00Z MODELS HAVE
MAINTAINED THE NORTHWARD TREND IN THE TRACK OF THE LOW PRESSURE
SYSTEM THAT BEGAN WITH THE PREVIOUS 12Z MODEL RUNS. THE MORE
NORTHERN TRACK WILL CAUSE THE STORM TO HAVE A GREATER IMPACT ON
THE NORTHLAND. THE COMBINATION OF THE CONFIDENCE IN THE MORE
NORTHERN TRACK...AS WELL AS HIGHER PCPN IN THE FORECAST BECAUSE OF
THE INCORPORATION OF HIGHER RESOLUTION MODEL GUIDANCE AND A
GENERAL INCREASE IN MODELED PCPN...HAS RESULTED IN INCREASING THE
SNOWFALL FORECAST. THE INCREASE IN THE SNOWFALL FORECAST WARRANTED
ISSUING WINTER STORM WARNINGS FOR BAYFIELD AND WASHBURN
COUNTIES...PREVIOUSLY ADVISORIES...AND AN ADVISORY FOR PINE
COUNTY. ALSO...REFINED THE TIMING OF ALL HEADLINES TO BETTER
REFLECT WHEN THE SNOW WILL BEGIN AND END.
A VERTICALLY STACKED AREA OF LOW PRESSURE OVER KANSAS...AS OF
EARLY THIS MORNING...WILL LIFT THROUGH THE SOUTHERN AND CENTRAL
PLAINS TOWARDS THE GREAT LAKES TODAY AND TONIGHT. IT WILL CROSS
CENTRAL OR NORTHERN LAKE MICHIGAN EARLY WEDNESDAY AND THEN LIFT
INTO CANADA WEDNESDAY AFTERNOON AND EVENING. THIS WINTER STORM
SYSTEM WILL AFFECT MUCH OF THE UPPER MIDWEST AND WESTERN GREAT
LAKES REGION TODAY AND INTO WEDNESDAY...BRINGING MODERATE TO HEAVY
SNOWFALL FOR MUCH OF THE REGION...INCLUDING AS FAR AS PARTS OF THE
NORTHLAND.
THE NORTHLAND CAN EXPECT INCREASING CLOUD COVER FROM THE SOUTH
TODAY AS THE STORM SYSTEM APPROACHES THE UPPER MIDWEST. THE
INITIAL BAND OF SNOW WILL SPREAD NORTHWARD INTO THE NORTHLAND THIS
AFTERNOON ALONG A WIDE BAND OF MID/UPPER LEVEL FRONTOGENESIS. THE
SNOW INTENSITY WILL QUICKLY PICK UP LATER THIS AFTERNOON AND
CONTINUE AT ITS GREATEST INTENSITY THROUGH AT LEAST THIS EVENING.
NORTHWEST WISCONSIN WILL BE MOST AFFECTED...FOLLOWED BY NEARBY
AREAS OF NE MINNESOTA AND THE NORTH SHORE OF THE MINNESOTA
ARROWHEAD. THE SNOW WILL HAVE GREAT DIFFICULTY MAKING INTO THE
WESTERN AND NORTHERN FORECAST AREA BECAUSE OF THE TRACK OF THE
UPPER LEVEL LOW/TROUGH...AND FROM THE COLD AND DRY LOW LEVEL
NORTHERLY FLOW COMING FROM AN AREA OF SURFACE HIGH PRESSURE IN
ONTARIO AND MANITOBA.
WHILE THE BAND OF FRONTOGENESIS EXITS THE NORTHLAND LATER THIS
EVENING...THERE WILL CONTINUE TO BE FORCING FOR SYNOPTIC SNOW
THROUGH EARLY WEDNESDAY...ESPECIALLY BECAUSE OF THE UPPER LEVEL
LOW/TROUGH WILL LIFT RIGHT OVER THE NORTHLAND OVERNIGHT AND
WEDNESDAY MORNING.
THE SYSTEM WILL GRADUALLY SHIFT EAST AND DISTANCE ITSELF FROM THE
NORTHLAND WEDNESDAY...WHICH WILL CAUSE THE FORCING FOR THE
LINGERING LIGHT SYNOPTIC SNOW TO COME TO AN END. HOWEVER...COLD
NORTHWEST FLOW WILL DEVELOP OVER WESTERN LAKE SUPERIOR...RESULTING
IN LINGERING LAKE EFFECT SNOW SHOWERS DOWNWIND AREAS OF NW
WISCONSIN THROUGH WEDNESDAY AFTERNOON.
GUSTY WINDS...AS HIGH AS 25 MPH...WILL ACCOMPANY THE FALLING SNOW
AND CAUSE PERIODS OF LOW VISIBILITY. WIDESPREAD SNOWFALL OF 6 TO
10 INCHES IS FORECAST FOR PARTS OF NW WISCONSIN...MAINLY NEAR AND
EAST OF HIGHWAY 63. PARTS OF NORTHERN IRON AND ASHLAND
COUNTIES...ESPECIALLY ALONG AND NEAR HIGHWAY 2...COULD SEE AS MUCH
AS 11 INCHES. LESSER AMOUNTS OF 3 TO 6 INCHES ARE FORECAST FOR THE
REST OF NW WISCONSIN...AND PINE COUNTY IN NE MINNESOTA. THE
AITKIN...TWIN PORTS...AND NORTH SHORE SHOULD ONLY GET 1 TO 2
INCHES AT MOST.
LOOKED INTO THE THREAT OF POTENTIAL DENDRITIC GROWTH ENHANCEMENT
AND HIGH SNOW TO LIQUID RATIOS. THE 00Z GFS AND 00Z NAM12 WERE
HINTING AT A POSSIBLE SHORT WINDOW OF DECENT VERTICAL LIFT AROUND
THE -15 DEGREE CELSIUS ZONE ALOFT. HOWEVER...WAS NOT CONFIDENT TO
LEAN ON THE HIGHER MODELS SNOW TO LIQUID RATIOS IN THE GFS AND
NAM12. THEREFORE...IF CONFIDENCE INCREASES IN THIS
POTENTIAL...THE SNOWFALL FORECASTS MIGHT NEED TO BE INCREASED WITH
SUBSEQUENT UPDATES. THE RAP13 WILL SOON GO OUT THROUGH THIS
EVENING...AND GIVE US ANOTHER MODEL TO COMPARE TO THE GFS AND
NAM12 TO EXAMINE THIS POTENTIAL FACTOR.
HIGH TEMPERATURES WILL RANGE FROM THE UPPER 20S AND LOW 30S
ACROSS THE SOUTH TO THE LOW 20S ACROSS THE NORTH. TONIGHT...LEANED
ON THE CANADIAN REGIONAL BECAUSE OF ITS WARMER TEMPERATURES
DOWNWIND OF THE FLOW OVER LAKE SUPERIOR. LOWS SHOULD RANGE FROM
THE LOW 20S IN PRICE COUNTY...TO THE MIDDLE SINGLE DIGITS NEAR
KOOCHICHING COUNTY. WEDNESDAY SHOULD HAVE HIGHS IN THE TEENS
ACROSS NE MINNESOTA AND THE LOW 20S ACROSS NW WISCONSIN.
.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 418 AM CST TUE FEB 2 2016
WEAK MID LEVEL AND SFC RIDGING MOVE OVER THE FORECAST AREA
WEDNESDAY EVENING. A NW FLOW WILL BE ONGOING OVER THE SOUTH SHORE
OF LAKE SUPERIOR...BUT TURNING TO A WNW DIRECTION BY 06Z. THIS
WILL AFFECT ANY LAKE EFFECT SNOW SHOWERS AS THE FETCH CHANGES AND
WAA BEGINS IN THE 1000-900MB LAYER. WILL KEEP THE HIGHEST POPS IN
IRON COUNTY...BUT LOWER THEM FURTHER WEST. THE WIND TURNS
SOUTHWEST OVERNIGHT. THIS IS WHEN AN UPPER TROF MOVES INTO MN.
SOME LIGHT SNOW WILL SPREAD ACROSS NE MN BY 12Z...BUT AMOUNTS WILL
BE LIGHT WITH MINIMAL MOISTURE TO WORK WITH. KEPT WITH THE
PREVIOUSLY FORECAST POPS ON THURSDAY AS THE TROF MOVES INTO WI AND
SOME CHANNELED VORTICITY FOLLOWS BEHIND. SFC RIDGING PUSHES ACROSS
THE REGION THURSDAY NIGHT. MODEL DIFFERENCES SHOW UP ON FRIDAY
WITH THE STRENGTH OF A POSITIVELY TILTED UPPER LONG WAVE TROF
MOVING INTO MN BY 00Z SATURDAY. THE ECMWF HAS A SFC LOW REFLECTION
INTO WESTERN MN WHILE THE GFS IS MORE NEBULOUS. THE ECMWF HAS A
GENEROUS QPF FIELD WHILE THE GFS IS LIGHTER. USED A BLENDED
APPROACH FOR POPS/QPF/SNOW. THE MODEL DIFFERENCES CONTINUE FRIDAY
NIGHT ESPECIALLY IN REGARDS TO QPF AS THE GFS IS ALREADY BRINGING
IN A SECOND ROUND OF LIGHT SNOW...WHILE THE ECMWF PUSHES EWD WITH
THE SFC LOW AND ITS QPF ALLOWING DRY SFC RIDGING TO COVER THE AREA
LATE. MAINTAINED THE BLENDED POPS/QPF/SNOW. THE GFS BRINGS A WARM
FRONT THROUGH THE AREA SATURDAY WHILE THE ECMWF HAS HIGH PRESSURE.
LEANED A BIT TOWARD THE GFS AND HAVE SOME LOW POPS. SATURDAY NIGHT
AND SUNDAY FINDS A LARGE AREA OF LOW PRESSURE DEEPENING AS IT
MOVES NEARBY. HOWEVER...THE TRACKS ARE SIGNIFICANTLY DIFFERENT
WITH THE ECMWF TAKING THE LOW DIRECTLY OVERHEAD...WHILE THE GFS
HAS THE LOW CENTER IN NW ONTARIO BY 00Z MONDAY. REGARDLESS...HAVE
A GRADUAL INCREASE IN POPS TO ACCOUNT FOR THIS TREND.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1202 PM CST TUE FEB 2 2016
VFR CONDITIONS ACROSS THE AREA THIS MORNING WITH THE EXCEPTION OF
KHYR WHERE MFVR CEILINGS HAVE ENCROACHED AS OF 18Z. EXPECT THAT
CEILINGS AND VISIBILITIES WILL BEGIN TO DETERIORATE RAPIDLY IN THE
NEXT 2-4 HOURS AS WINTER STORM SPREADS INTO THE AREA FROM THE
SOUTH...MAINLY AFFECTING KHYR AND KDLH WITH IFR/LIFR CEILINGS AND
VISIBILITIES IN MODERATE TO HEAVY SNOW...WITH THE WORST CONDITIONS
GENERALLY FROM 22Z TO 03Z THIS EVENING. IFR-MVFR CONDITIONS TO
CONTINUE THROUGH REMAINDER OF THE PERIOD. KBRD AND KHIB TO BE NOT
AS BADLY AFFECTED WITH MAINLY MVFR CEILINGS BUT IFR-MVFR
VISIBILITIES IN LIGHT- MODERATE SNOW...GENERALLY 01Z TO 06Z. MVFR
CONDITIONS TO CONTINUE THROUGH REMAINDER OF PERIOD. KINL TO BE
LEAST AFFECTED WITH ONLY A SHORT PERIOD OF MVFR CEILINGS FROM 01Z
TO 05Z THIS EVENING WITH ONLY VERY LIGHT SNOW IN VFR
VISIBILITIES...THEN RETURN TO VFR.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 12 17 2 21 / 70 30 10 20
INL 4 14 -1 18 / 0 0 20 10
BRD 12 19 6 24 / 60 10 20 20
HYR 18 22 0 22 / 100 50 10 20
ASX 20 22 5 23 / 100 80 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR WIZ006.
WINTER STORM WARNING UNTIL 9 AM CST WEDNESDAY FOR WIZ007>009.
WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR WIZ002>004.
WINTER WEATHER ADVISORY UNTIL 9 AM CST WEDNESDAY FOR WIZ001.
MN...WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR MNZ038.
LS...NONE.
&&
SHORT TERM...GROCHOCINSKI
LONG TERM...GSF
AVIATION...LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 652 AM CST TUE FEB 2 2016 MNZ012-019>021-034>038-WIZ001>004-006>009-031200- NORTHERN COOK/NORTHERN LAKE-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-CROW WING- NORTHERN AITKIN-SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE- DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 652 AM CST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM SYSTEM WILL LIFT FROM THE SOUTHERN PLAINS TOWARDS THE UPPER MIDWEST TODAY...AND THEN MOVE THROUGH THE GREAT LAKES TONIGHT AND WEDNESDAY. THE STORM WILL BRING HEAVY SNOW TO MUCH OF THE UPPER MIDWEST...INCLUDING NORTHWEST WISCONSIN. THE SNOW WILL SPREAD NORTHWARD INTO NORTHWEST WISCONSIN AND NORTHEAST MINNESOTA THIS AFTERNOON...CONTINUE OVERNIGHT...THEN GRADUALLY TAPER OFF WEDNESDAY. THE SNOW WILL BE AT ITS MOST INTENSE LATE THIS AFTERNOON THROUGH THE WEE HOURS OF WEDNESDAY MORNING. LAKE EFFECT SNOW SHOWERS WILL LINGER NEAR THE SOUTH SHORE OF NORTHWEST WISCONSIN THROUGH WEDNESDAY AFTERNOON. WIDESPREAD SNOWFALL OF 6 TO 8 INCHES IS FORECAST FOR AREAS NEAR AND EAST OF HIGHWAY 63 IN NORTHWEST WISCONSIN...AND 10 TO 11 INCHES IS FORECAST FOR FAR NORTHERN IRON AND ASHLAND COUNTIES...INCLUDING ALONG HIGHWAY 2. LESSER AMOUNTS OF ABOUT 3 TO 6 INCHES ARE FORECAST FOR FAR NORTHWEST WISCONSIN AND NEARBY AREAS OF PINE COUNTY IN NORTHEAST MINNESOTA. ONLY ABOUT 1 TO 2 INCHES IS FORECAST FOR THE AITKIN...CLOQUET...TWIN PORTS...AND NORTH SHORE. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR PORTIONS OF NORTHWEST WISCONSIN...AND A WINTER WEATHER ADVISORY FOR PINE COUNTY IN NORTHEAST MINNESOTA. PLEASE READ THE LATEST WINTER WEATHER MESSAGE FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE LINGERING LAKE EFFECT SNOW SHOWERS FOR AREAS OF NORTHWEST WISCONSIN DOWNWIND OF THE NORTHWEST FLOW OVER WESTERN LAKE SUPERIOR WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO REPORT THEIR SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE. MNZ010-011-018-025-026-033-031200- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN ITASCA-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS- 652 AM CST TUE FEB 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GROCHOCINSKI MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
7 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610247, 610249, 610252, 610253, 610242, 610243, 610244.